PSA After Proton Therapy for Prostate Cancer
Dear OncoLink "Ask The Experts,"
Prior to commencing 44 treatments of proton radiation therapy at Loma Linda Medical Center in January 2007 for prostate cancer, my PSA was 8.5 and Gleason score was 5. Almost 4 months after my last proton treatment, my PSA is 9.59. I never had symptoms before being diagnosed and still don't have any. When can I expect my PSA to lower significantly?
James M. Metz, MD, Editor-in-Chief of OncoLink and Assistant Professor of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:
The serum PSA level should drop over time after any radiation therapy, including proton therapy. However, there can be an initial rise during and immediately after treatment due to inflammation of the prostate gland from the radiation. The PSA trend needs to be followed regularly, usually every 3-6 months. The PSA should drop considerably by one year. If the PSA continues to rise after treatment, further investigation to rule out disease spread outside of the prostate gland is warranted.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania